Risky drugs: Antipsychotics, dementia can be lethal combination
Cathy Shook didn’t know what a nurse had just injected into her husband.
Ten minutes after he received the shot, James Shook lost consciousness during a December visit to the Veterans Affairs hospital in Oakland, Cathy Shook said. He remained unconscious until his death Jan. 3.
James Shook, 70, had dementia. Cathy Shook learned later that the nurse had given him an antipsychotic drug named Haldol, which is packaged with a Food and Drug Administration warning that says the drug increases the risk of death in people with dementia.
“I just feel if he wouldn’t have had this shot, he would’ve made it like he has done before,” said Cathy Shook, 71, of Plum.
His death certificate lists meningitis, diagnosed during the visit, as the cause of death. In medical records, doctors cite the infection and the shot as possible causes of the coma.
The episode at the VA spotlights an issue of increasing concern among medical researchers: Despite the risk of death, doctors continue to prescribe antipsychotics to dementia patients.
The drugs, used since the 1950s to treat psychological disorders such as schizophrenia, are often prescribed to senior citizens in hospitals and nursing homes, according to recent studies. They are not only used to treat dementia-related psychosis but have become a go-to solution to help manage difficult patients, experts said.
“It is unfortunate, but antipsychotic drugs are used commonly in seniors with dementia,” said Dr. Michael S. Okun, national medical director of the Parkinson’s Foundation. “Though there is an important role for these drugs in this special population, they should be used cautiously.”
Dementia patients who received the drugs were up to 1.7 times more likely to die than patients who didn’t get them during clinical trials lasting about 10 weeks, according to the warning label that comes on Haldol and other antipsychotics.
The drugs treat psychosis, reducing delusions and hallucinations. The FDA warning, known as a “black box” warning, says the drugs are not approved for dementia-related psychosis.
“They get used a lot in dementia despite the black box warning,” said Dr. James Leverenz, director of the Cleveland Lou Ruvo Center for Brain Health and chairman of the Lewy Body Dementia Association’s scientific advisory council.
Few other drugs are effective in treating psychosis, Leverenz said. He said he reserves the drugs for patients suffering the most acute psychosis. For example, he might prescribe them if a patient is calling police to report hallucinated break-ins at his or her home, he said.
Leverenz said he opposes using the drugs to treat agitation except in very severe cases.
The VA nurse in Oakland gave James Shook the Haldol “due to agitation,” according to medical records. Doctors wanted to keep him still during a CT scan, Cathy Shook said. He developed a fever and seizures after the shot.
The VA declined a request to interview doctors or the nurse involved in James Shook’s treatment, citing federal patient privacy laws. The hospital did not respond to requests to interview officials more broadly about its use of antipsychotic drugs.
“An independent team is formally evaluating the performance and decision-making of clinicians involved in this case, and assessing the involved systems of care,” a VA spokeswoman said in an emailed statement. “The review will determine if the highest quality of care was provided, and will identify any opportunities for system improvement.”
Dr. Mark Wilson, the VA Pittsburgh Healthcare System’s acting chief of staff, said in an email that the system uses an electronic patient record system to alert clinicians about medications that may elevate risks to patients. In an emergency, antipsychotics are sometimes used to sedate agitated patients undergoing diagnostic testing, Wilson said.
Cathy Shook said her husband, a Vietnam War veteran, had been diagnosed at the VA with light Parkinson’s disease and with Lewy body dementia, the second most common type of dementia after Alzheimer’s. He was admitted to the hospital for pneumonia twice in the past year, including a five-day stay in early December, Cathy Shook said.
The black box warning for antipsychotics says deaths can come suddenly, from causes such as heart failure, or more slowly from causes such as infections.
The warning mentions a potentially fatal condition known as neuroleptic malignant syndrome, or NMS. The syndrome can cause catatonia, fever and muscle rigidity, according to the warning.
Shook’s medical records from Dec. 22 state that a doctor suspected NMS as a possible cause of the coma, citing the combination of Haldol and Lewy body dementia.
Another analysis in the records points to meningitis or meningoencephalitis — inflammation of the brain or surrounding tissue — as the coma’s most likely cause based on an analysis of cerebrospinal fluid.
His medical records show Shook had been regularly taking quetiapine, a newer antipsychotic drug that also increases death risks.
A 2015 study of the VA’s medical records found that veterans with dementia who received haloperidol, the generic name for Haldol, had a 3.8 percent higher risk of dying over a 180-day period than those who didn’t receive the drug. For every 26 patients who received the drug, one would die, according to the study, published in JAMA Psychiatry. Researchers examined the records of about 90,000 patients from 1998 through 2009.
The risk of death for risperidone, another antipsychotic, increased by 3.7 percent, meaning one patient would die for every 27 treated. The risk increased by 2.5 percent for olanzapine and 2 percent for quetiapine. Risks increased with larger doses and were significantly higher for antipsychotics than for antidepressants, the study found.
“These drugs have been around for a long time,” said Thomas Moore, senior scientist at the Institute for Safe Medication Practices, based outside Philadelphia. “Clinicians have over history been misled and overoptimistic about what these drugs really do.”
In an analysis published in November, Moore found that the drugs are less effective in treating any psychosis than many doctors might think. Treatment failed in 38 percent to 93 percent of patients, with patients relapsing into psychosis or dropping out because of side effects including uncontrollable twitching, nausea and sexual side effects.
“There are problems with antipsychotic drugs in all forms of psychosis, but they appear to be worse in older patients with dementia,” Moore said.
The Government Accountability Office found in a study published in 2015 that antipsychotics were prescribed to one-third of older adults who spent more than 100 days in a nursing home in 2012. The study drew on data from Medicare Part D, the federal program’s prescription drug plan. Fourteen percent of seniors with Part D plans living outside nursing homes received antipsychotics the same year, the study found.
The GAO reported that the drugs often are used in hospital settings to control agitation and then prescriptions are carried over to nursing homes. Low staff levels at nursing homes can contribute to increased antipsychotic use, the report states.
Based on its findings, the GAO recommended the federal Department of Health and Human Services expand outreach and education to reduce antipsychotic drug use among older people with dementia.
Cathy Shook said her husband was active and had bounced back from his bouts of pneumonia. Only rarely did he become too confused to care for himself, she said. He was social and spent days at the Penn Hills and Plum Borough senior citizens centers. The couple had seen a Johnny Angel and the Halos concert in Oakmont five days before his December hospital admission.
She said she doesn’t dispute that meningitis killed him but still wonders what would have happened had he not received the shot.
She doesn’t want others to share her experience.
“If I can just have this doctor and nurse be accountable, just have notes around their office saying, ‘Don’t give this drug to people with dementia,’ that would be enough for me,” she said.
Wes Venteicher is a Tribune-Review staff writer. Reach him at 412-380-5676 or email@example.com.